Texas, 2017Damaging Wind in Texas, July 29, 2017
July 29, 2017 · NWS LUB · 1 event in 1 county or zone
Early this afternoon, a pulse thunderstorm produced a downburst about seven miles northwest of Dickens (Dickens County). Minor damage was observed to a couple small ranch outbuildings.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early this afternoon, a pulse thunderstorm produced a downburst about seven miles northwest of Dickens (Dickens County). Minor damage was observed to a couple small ranch outbuildings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 29, 1:48 PM CST, 32 minutes earlier.
Area forecast discussion, Jul 29, 1:48 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
248 PM CDT Sat Jul 29 2017
.DISCUSSION...
A cooler and wetter pattern is expected for the region especially
for next week.
A stalled out frontal boundary was still lingering around the
region but positioned farther to the west this afternoon. The
northern end of the boundary has made it onto the caprock.
Isolated to widely scattered thunderstorms have already initiated
along the east side of the boundary within a deeper low level
theta-e ridge. Continued little to no flow aloft will lead to
little chance of organization to the convection. Low level winds
will become more easterly tomorrow as the stalled front pushes a
little farther to the west again. This will lead to a westward
spreading over the low level theta-e axis and subsequent
convection. The 500mb ridge overhead again today will begin to
shift to the west on Sunday possibly leading to increased
coverage to the convection.
A secondary but much stronger upper ridge will begin to develop
near the Great Basin beginning on Sunday. The location of this
upper ridge will position West Texas under northwest flow aloft
and northwest flow storms. This weather pattern may now last
through the end of the week. Models are slower with the
progression of a Great Lakes trough and subsequent cold front
sometime late this week. An axis of high precipitable water values
will move over the region. This may lead to heavy rainfall being
the biggest threat from the expected convection next week.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
01
Hazardous weather outlook, Jul 29, 3:29 AM CST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
429 AM CDT Sat Jul 29 2017
TXZ021>044-300930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
429 AM CDT Sat Jul 29 2017
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
An active northwest flow pattern is forecast to develop Sunday
night and continue through midweek. Severe thunderstorms, heavy
rain and some flooding will be possible.
Thunderstorm Wind, Dickens
- When
- July 29, 2:20 PM CST
- Where
- Dickens County, 3.27 mi WSW of Elton
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 33.697, -100.879
A USDA employee forwarded photos of damage to a few small outbuildings at a ranch northwest of Dickens. The roof of a small pole barn was blown a short distance, while another roof had a small section peeled off. The damage was deemed consistent with wind speeds of 70 to 80 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Arizona, July 29, 2017$55,000 · 72 kt wind · 9 events
- Flash Flooding and Damaging Wind in Utah, July 29, 20173 injured · 50 kt wind · 3 events
- Flash Flood in California, July 29, 2017$25,000 · 1 event
- Heavy Rain in Maryland, July 29, 201712 events
- Flash Flood in Mississippi, July 29, 2017$15,000 · 1 event
- Flash Flood and Heavy Rain in Florida, July 29 to 30, 20177 events
- Heavy Rain in Maryland, July 29, 20176 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 29, 20176 events
- Heat in Texas, July 29, 20176 events
- Heavy Rain in Kansas, July 29, 20174 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 29, 20174 events
- Hail and Damaging Winds in North Dakota, July 29, 2017$1,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705839.